Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2023, 5:50 PM EDT for Perry County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2023, 5:50 PM EDT (21:50 UTC)
- Expired
- Apr 5, 2023, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:33 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 5, 2:33 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Wed Apr 5 2023 .SYNOPSIS... A strong cold front poses the risk of severe storms late this afternoon into tonight. Dry weather returns for Friday into the weekend. Warmer by the middle of next week. && .NEAR TERM /THROUGH THURSDAY/... As of 230 PM Wednesday... Key Points: * Unseasonably warm temperatures flirt with setting records this afternoon. * Line of strong to severe storms arrive into the Ohio River Valley this evening. Damaging winds continue to be the primary concern, but can't rule out large hail and the chance for tornadoes either. * Cold front progresses through the area late tonight into Thursday with shower and storm chances diminishing from west to east. Strong warm air advection within a southwesterly flow regime has yielded an unseasonably warm afternoon across the Central Appalachians. Despite the cirrus shield loitering overhead, hourly temperatures have risen into the low to mid 80s for much of the lower elevations with the assistance of breezier low level winds. As it currently stands, Clarksburg has already exceeded their daily high temperature record for today, with a few more sites aiming in the same direction. Radar trends are beginning to ramp up this afternoon in two different segments. Some agitated cumulus fields are beginning to sprout along the mountains this afternoon, which may further develop into diurnally driven convection. The more impressive area of convection resides in the Ohio Valley this afternoon with a line of showers and thunderstorms crossing through the ILN CWA. This initial line is traveling in a southwest to northeast fashion, which may graze our extreme northwest zones of southeast Ohio in the next few hours. SPC has hoisted a Severe Thunderstorm Watch up for a small fraction of our forecast area as we monitor this line through the course of the afternoon and early evening. In a hi-res guidance sense, it appears the latest HRRR has the best handle on current events. Looking down line through the next few hours, it appears this initial line will either clip or just miss our Perry County, maintaining an unstable atmosphere for the next line of convection to flourish within. The Slight Risk of strong to severe thunderstorms will remain in play this evening as a squall line presses forth into the Ohio River Valley near sunset. At the time of writing, this line was crossing the Indiana/Ohio state line with strong winds a few instances of radar indicated tornadoes. With storms coming in after dark here in our area, it will lose the help of daytime heating for convective maintenance, but the threat for damaging wind, large hail, and tornadoes lingers into our area heading into late tonight. Locally higher amounts of rainfall in strong and healthy storms could also result in high water concerns. The cold front is progged to slowly trek through the forecast area beginning in the early morning hours and into much of the day Thursday. Shower and storm chances gradually recede Thursday afternoon from the west to east as high pressure nudges the front further east. A few storms along the mountains could pose a risk for strong winds. Colder air filters in from the northwest Thursday afternoon, with afternoon highs tumbling down into the 50s for the lower Ohio Valley. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 1200 PM Wednesday... Key Points: * Showers will linger into Thursday night, especially in northwest Virginia and the eastern mountains of West Virginia * There will still be a slight chance for showers over the eastern mountains on Friday Post-frontal showers will linger into Thursday night as a stream of vorticity riding along the 500-mb flow pushes into the area from the southwest. The best support for showers Thursday night will be over eastern portions of West Virginia and northwest Virginia. There won't be much of a change in the 500-mb pattern on Friday, and conditions are expected to remain cloudy for much of the day with a slight chance of showers across the eastern mountains and northwestern portions of Virginia. Surface high pressure will build over the eastern Great Lakes late Friday, which will promote some partial clearing for portions of southeast Ohio, but much of West Virginia will likely remain cloudy into Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1200 PM Wednesday... Key Points: * Sunshine will return on Sunday as high pressure builds into the area * Another warming trend is expected by the middle of next week Clouds are expected to remain over much of the area on Saturday as an area of low pressure tracks eastward across the Deep South. Much of the region should remain dry, but it's possible that portions of northwest Virginia and the eastern mountains of West Virginia could see a few showers on the far northern edge of that system. Ridging will finally return over the middle Ohio Valley for Sunday, which should lead to the return of sunshine and dry weather areawide. High pressure will reside over the mid-Atlantic region for the beginning of the work week, and dry weather with varying amounts of sunshine is currently expected through the remainder of the forecast period. However, not all models are in complete agreement with this, and some show a weak disturbance dropping into the area from the northwest early on Tuesday, which could potentially lead to a few showers in some places. However, we are currently leaning towards the ensemble mean at this time, which favors largely dry weather through the period. Temperatures will be close to normal to start the new week, and unseasonable warmth will return for the middle of the week as ridging strengthens. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 230 PM Wednesday... VFR conditions hang tight over the area this afternoon ahead of a cold front progged for later tonight. Mountain cumulus fields are sprouting and could pose a few isolated thunderstorms that could graze our eastern terminals before sunset. Main event that will inflict flight restrictions arrives at the start of the new Zulu day this evening with a line of convection preceding the cold front. VCTS was timed out using hi-res guidance for western sites tonight with a mention of TSRA where confidence was higher in regards to a strong to possibly severe storm encroaching certain locations. Ceilings will initially remain in VFR levels tonight, but succumb to the cold front itself, slated to enter the Ohio River Valley shortly after 06Z. Gradual decline into MVFR cigs was conjured up across all TAF sites for overnight, with the expectation that ceilings will fall lower into IFR after daybreak based on the front's location. Not much improvement in flight conditions are expected for the conclusion of the valid TAF period in response to the front's slow progression eastward. Showers remain plausible through much of the day Thursday as well. Slightly breezier winds have already been noted this afternoon across most sites ahead of the advancing disturbance. Winds on the upwards of 15-25kts may be observed from now into the overnight hours out of the southwest. A sharp shift out of the northwest Thursday morning will be a good indication of FROPA. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Tempo groups may be needed this evening as timing of showers/storms and flight restrictions may vary. VIS may be worse than forecast within storms. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible with rain and storms into Thursday night along the mountains. && .CLIMATE... Forecast temperatures vs. record temperatures for climate sites today: ----------------------------------- Site Forecast Record ----------------------------------- * Charleston 87 89 (1947) * Huntington 85 88 (1929) * Parkersburg 85 85 (1947) * Clarksburg 86 85 (1986) * Elkins 83 84 (1910) * Beckley 80 84 (1909) ----------------------------------- && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/JMC NEAR TERM...MEK SHORT TERM...ARJ LONG TERM...JMC AVIATION...JLB CLIMATE...MEK
Hazardous weather outlook, Apr 5, 2:04 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 204 PM EDT Wed Apr 5 2023 OHZ066-083-084-061815- Perry-Jackson OH-Vinton- 204 PM EDT Wed Apr 5 2023 ...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ067-075-076-085>087-061815- Greenup-Carter-Boyd-Morgan-Athens-Washington-Meigs-Gallia- Lawrence OH- 204 PM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Scattered severe storms may develop late afternoon into tonight in advance of a cold front. Damaging winds are the main threat. In addition, large hail and an isolated tornado may be possible. Heavy downpours may also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-061815- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 204 PM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated severe storms may be possible late this afternoon into tonight in advance of a cold front. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 5, 5:34 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
534 PM EDT Wed Apr 5 2023
OHZ066-052200-
Perry OH-
534 PM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northern Perry
County through 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and frequent cloud-to-ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Ohio.
&&
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3978 8207 3966 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2131Z 239DEG 72KT 3978 8269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:26 PM EDT | Special Weather Statement | RLX | Upshur | 34 min |
| Apr 5, 7:41 PM EDT | Special Weather Statement | RLX | Pleasants | 19 min |
| Apr 5, 7:50 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Apr 5, 7:59 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Tyler | 31 min |
| Apr 5, 5:34 PM EDT | Special Weather Statement | RLX | Perry | 26 min |
| Apr 5, 6:05 PM EDT | Special Weather Statement | RLX | Perry | 10 min |
| Apr 5, 6:44 PM EDT | Special Weather Statement | RLX | Meigs | 31 min |
| Apr 5, 7:35 PM EDT | Special Weather Statement | RLX | Lawrence | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.